Browsing Research, Student by Author "Williams, Jessica"
A Review of Withdraw Strategies for Discontinuing Antiepileptic Therapy in Epilepsy and Pain ManagementWilliams, Jessica (2014-04-08)Purpose: Pain management is complicated by unacceptable levels of opioid abuse with few safe alternatives. The need exists for analgesic agents with limited abuse potential and recommendations for their safe use. Since the 1960’s, antiepileptic drugs have been used as adjunctively in pain management. By virtue of their pharmacokinetic and risk profiles, antiepileptic drugs require more prescriber surveillance compared to other medications. However, there is no standard approach for discontinuing these drugs. The objectives of this review were to summarize the risk profile of tapering antiepileptic drugs used for epilepsy vs. pain management and to identify best practices for safe tapering. Methods: A retrospective review was performed of literature addressing discontinuation of antiepileptic drugs. Articles were collected from PubMed and Ovid using keywords: anticonvulsant, antiepileptic, withholding treatment, taper and withdrawal. The limitations included English language only publications, regardless of country of origin, and publication between 1990 and 2013. Results: Findings revealed 25 published randomized controlled trials, reviews, case reports and editorials. While no taper guideline was found, many studies used a gradual taper protocol ranging from one month to more than four years for discontinuation. However no consistency was found between protocols. Risks for continuation and inappropriate discontinuation of antiepileptic therapy were aggregated from FDA labeled information and published case reports. This constituted the risk profile. Risks of acute discontinuation in epilepsy and pain management manifest differently. In epilepsy, documentation of acute discontinuation of AEDs results in recurrence of epileptic episode. Tapering therapy to discontinuation in epilepsy results in a higher risk of seizure recurrence in the first six months of withdrawal compared to patients continuing therapy. In pain management, acute discontinuation of AEDs results in a benzodiazepine-like withdrawal syndrome with symptoms such as diaphoresis, agitation and altered mental status. However unlike true benzodiazepine withdrawal, acute discontinuation of AEDs in pain management is unresolved by benzodiazepine administration. Conclusion: Tapering antiepileptic drugs when discontinuing therapy in epilepsy is common practice though there is no standard taper regimen documented consistently throughout the literature. Tapering strategies for discontinuing antiepileptic therapy when used in pain management are not well documented. This review identifies gaps in the literature concerning safe discontinuation of antiepileptic drugs used both for the primary indication as well as pain management. Clinical pharmacists would be greatly benefited by future research into appropriate regimens for tapering patients off of antiepileptic therapy with consideration of the effect removing antiepileptics from the body would have on other drug therapies the patient continues.